Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 194, NWS Denver/Boulder, CO

July 26, 2016Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 26, 2016, 6:22 PM MDT for Lincoln County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 6:22 PM MDT (00:22 UTC)
Expired
Jul 26, 2016, 6:45 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
3589 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS55 KBOU 270022
SVRBOU
COC073-270045-
/O.NEW.KBOU.SV.W.0194.160727T0022Z-160727T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
622 PM MDT TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 645 PM MDT

* AT 621 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
  SOUTHEAST OF BOYERO...OR 33 MILES SOUTH OF FLAGLER...MOVING
  SOUTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EASTERN LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3862 10326 3879 10331 3888 10316 3869 10317
      3866 10317
TIME...MOT...LOC 0021Z 334DEG 5KT 3881 10319 

HAIL...1.00IN
WIND...60MPH
 
$$

BOWEN
1 follow-up statement
103 
WWUS55 KBOU 270042
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
642 PM MDT TUE JUL 26 2016

COC073-270052-
/O.EXP.KBOU.SV.W.0194.000000T0000Z-160727T0045Z/
LINCOLN CO-
642 PM MDT TUE JUL 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN COUNTY WILL
EXPIRE AT 645 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3862 10326 3879 10331 3888 10316 3869 10317
      3866 10317
TIME...MOT...LOC 0041Z 334DEG 5KT 3881 10319 

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:48 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 26, 2:48 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
248 PM MDT TUE JUL 26 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 219 PM MDT Tue Jul 26 2016

An upper level high over the Great Basin will produce a northwest
flow aloft over Colorado. Convergence along a surface trough over
eastern plains is expected to trigger thunderstorms this afternoon
and early evening. With CAPE running 1000 to 3000 J/kg a severe
storm or two will be possible over the eastern plains even though
wind shear isn't that great.

A cold front will drop south across eastern Colorado late tonight
and Wednesday morning. Northeast to easterly winds behind the front
will increase low level moisture Wednesday. If dew points hang in
the 50s through the afternoon surface based CAPE will reach 1000 to
2000 J/kg along the front range and eastern plains. A cap at 700mb
will limit convection development. Where convection is able to
break through the cap, severe storms will be possible with large
hail, damaging winds, and heavy rain. Highs behind the front look
to be in the upper 80s to around 90 across northeast Colorado.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 219 PM MDT Tue Jul 26 2016

Upper high remains centered over the southern great basin through the
end of the work week...with a northwest flow aloft over colorado.
This pattern should allow upper level disturbances and associated
cool fronts to move across northeastern Colorado. In
addition...models show 40-50kt jet max across the far northeastern
corner of Colorado. This pattern should bring near normal
temperatures to north central and northeastern Colorado for
Thursday and Friday...with isolated to scattered showers and
storms possible...most numerous east of the mountains. A few of
the storms could be strong with hail...gusty winds and heavy rain
over the plains...most likely to the east of denver where more low
level moisture and lift is available. Difficult to know which day
would produce more convection due to differences between where
the GFS and NAM models place the surface boundaries.

Warmer and drier weather is expected on Saturday as the upper high
elongates and builds over the Rocky Mountain Region. There should be
enough moisture around combined with daytime heating to produce a
few mainly high based storms over higher elevations.

By Sunday...models show the upper high shifting eastward into the
southern plains states which could allow monsoonal moisture to move
into Colorado from the south. As a result...the mountains could see
a better chance for afternoon and evening showers and storms on
Sunday...with a better chance across all of the CWA by early next
week.

Temperatures will be near normal Thursday and Friday...with above
normal temperatures expected from the weekend into early next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 219 PM MDT Tue Jul 26 2016

There will be a slight chance for thunderstorms at the Denver
airports through 02z. Gusty outflow winds to 40 knots and brief
heavy rain will be the main threats from the storms. Outflow winds
from the thunderstorms may produce a wind shift or two through
02z. Winds will settle a south to southwest direction this evening
and continue most of the night. A cold front will push through
northeast Colorado around 12z bringing north to northeast winds.
There will be a slight chance for low clouds with the best chance
being KFNL to KGXY and north. There will be a slightly better
chance for thunderstorms late Wednesday afternoon and evening.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Meier
LONG TERM...Kalina
AVIATION...Meier
Hazardous weather outlook, Jul 26, 11:02 AM MDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1102 AM MDT TUE JUL 26 2016

COZ030>051-271715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1102 AM MDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A HIGH PRESSURE RIDGE OVER THE SOUTHWEST UNITED STATES WILL KEEP
A WARM AIRMASS IN PLACE OVER COLORADO TODAY. ENOUGH MOISTURE AND
INSTABILITY WILL REMAIN OVER THE MOUNTAINS AND EASTERN PLAINS FOR
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING.
GUSTY WINDS...LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE MAIN
THREAT FROM THE THUNDERSTORMS. THOUGH A SEVERE STORM OR TWO WILL
BE POSSIBLE OVER THE EASTERN PLAINS. ALONG THE FRONT RANGE...JUST
ISOLATED THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL DECREASE WEDNESDAY THROUGH FRIDAY AS MULTIPLE
COLD FRONTS PUSH IN FROM THE NORTH. STORM ACTIVITY WILL DECREASE
IN THE MOUNTAINS WHILE INCREASING OVER THE FAR NORTHEASTERN PLAINS
DURING THIS TIME. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE
EACH EVENING.

THIS WEEKEND WILL BECOME WARMER AND DRIER OVER THE PLAINS WHILE
AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 26, 6:05 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
605 PM MDT TUE JUL 26 2016

COZ047-270030-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
605 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
630 PM MDT...

AT 604 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF BOYERO...OR 32 MILES SOUTH OF FLAGLER...MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
LINCOLN COUNTY.

LAT...LON 3860 10329 3890 10327 3891 10317 3888 10316
      3862 10317
TIME...MOT...LOC 0004Z 303DEG 7KT 3883 10317

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:05 PM MDTSpecial Weather StatementBOULincoln25 min
Jul 27, 3:42 PM MDTSevere Thunderstorm WarningBOULincoln33 min
Jul 27, 4:15 PM MDTSevere Thunderstorm WarningBOULincoln27 min
Jul 27, 4:23 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Jul 27, 4:40 PM MDTSevere Thunderstorm WarningBOULincoln35 min
Jul 27, 4:54 PM MDTSevere Thunderstorm WarningBOUWeld51 min
Jul 27, 5:16 PM MDTSevere Thunderstorm WarningBOULincoln59 min
Jul 27, 5:38 PM MDTSevere Thunderstorm WarningBOUWeld37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.